Indiana, 2022Damaging Winds in Indiana, September 21, 2022
September 21, 2022 · NWS ILN · 5 events in 3 counties and zones
Scattered thunderstorms developed along a cold front moving through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a cold front moving through the Ohio Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 21, 2:30 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 21, 2:30 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
330 PM EDT Wed Sep 21 2022
.SYNOPSIS...
Scattered thunderstorms are possible this evening in association
with a cold front. Strong high pressure will follow the front
Thursday and Friday with much cooler weather. The next chance
of precipitation arrives late in the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Shortwave trough currently located over the upper Midwest will
dig southeast in the Great Lakes tonight. Associated cold front
will sweep through the middle Ohio Valley late this evening
bringing to end the chance of showers and thunderstorms. Lows
tonight will range from the middle 50s in the north well behind
the front to the lower 60s in the southeast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Cold air advection on the heels of gusty northwest winds will
keep temperatures well below normal on Thursday. In addition,
dewpoints will fall into the 40s during the day. A few locations
may see low temperatures dip into the upper 30s Thursday night
with efficient radiational cooling.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
High pressure of Canadian origin will continue to build southward
into the Great Lakes and Ohio Valley on Friday. Under mostly sunny
skies, and after a chilly start, temperatures will remain cool.
Highs will range from the lower 60s north to the upper 60s south.
These readings are some 10 to 15 degrees below normal for late
September.
For the period Friday night into Saturday, the high will pass east
through the region. Clouds will thicken some Friday night as WAA
develops aloft out ahead of mid level energy moving east into the
Great Lakes. Clouds will then thin some Saturday with some rebound
in temperatures as low level WAA occurs. Highs will range between 70
and 75 degrees.
Long range models are still fairly similar in terms of timing of the
next weather system to affect our area Sunday into Monday. Another
mid level trough is poised to dig southeast into the Great Lakes and
Ohio Valley, sending a cold front through. Moisture return and
enough dynamics warrant a chance of showers/slight chance of
thunderstorms Sunday into Sunday night. Cooler weather will return
for Monday. The mid level trough is expected to linger into early
week, which may result in a low chance of diurnal showers across the
north and east, otherwise, skies will be partly cloudy. Highs in the
70s Sunday will lower into the 60s for the first part of next week.
Lows will cool from the 50s to the 40s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered convection is expected late this afternoon into the
evening in association with a surface cold front. Latest
guidance has shifted timing to the right, so have focused
vicinity thunder groups to around or just after 00Z.
Gusty winds out of the southwest are still possible this
afternoon, but confidence is lower. Behind the front, winds will
shift to the northwest... then become gusty Thursday late in
the TAF period.
OUTLOOK...No significant weather expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Hickman
AVIATION...
Hazardous weather outlook, Sep 21, 3:06 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
406 PM EDT Wed Sep 21 2022
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-222015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
406 PM EDT Wed Sep 21 2022
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Tonight.
Thunderstorms forming along a cold front could become strong to
severe this evening. Damaging winds are the main threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Sep 21, 3:09 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT WED SEP 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM TSTM WND DMG 3 E ROSEWOOD 40.22N 83.91W
09/21/2022 CHAMPAIGN OH PUBLIC
ROOF LIFTED OFF BARN. TIME ESTIMATED USING RADAR DATA.
&&
NMSpecial weather statement, Sep 21, 4:31 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
531 PM EDT Wed Sep 21 2022
KYZ100-OHZ088-212200-
Lewis KY-Scioto OH-
531 PM EDT Wed Sep 21 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN LEWIS
AND SOUTHWESTERN SCIOTO COUNTIES THROUGH 600 PM EDT...
At 530 PM EDT, a strong thunderstorm was located 8 miles northeast of
Vanceburg, moving east at 10 mph.
HAZARD...Wind gusts up to 45 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects.
Locations impacted include...
Portsmouth, Friendship, Garrison, Buena Vista in Scioto County, Saint
Paul, Firebrick, Rexton and Turkey Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3863 8327 3875 8321 3873 8297 3873 8303
3870 8304 3868 8303 3866 8304 3866 8305
3864 8305 3863 8307 3861 8308 3860 8307
3857 8310 3855 8311
TIME...MOT...LOC 2130Z 283DEG 9KT 3867 8319
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
ARSpecial weather statement, Sep 21, 5:11 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
611 PM EDT Wed Sep 21 2022
INZ066-073-074-212245-
Franklin IN-Ripley IN-Dearborn IN-
611 PM EDT Wed Sep 21 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
FRANKLIN, NORTHEASTERN RIPLEY AND NORTHWESTERN DEARBORN COUNTIES
THROUGH 645 PM EDT...
At 611 PM EDT, a strong thunderstorm was located near Batesville,
moving east at 30 mph.
HAZARD...Wind gusts up to 45 mph, half inch hail, and very heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to outdoor
objects. Visibility will be poor and hydroplaning is
possible.
Locations impacted include...
Batesville, Brookville, Oldenburg, Lake Santee, Sunman, St. Leon,
Huntersville, Hamburg, Ballstown, Penntown, Weisburg, Interstate 74
at State Route 101, Peppertown, Lawrenceville, Saint Peter and New
Alsace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
Motorists should slow down and use extra caution.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 3927 8530 3942 8530 3943 8498 3928 8498
3913 8504 3923 8537
TIME...MOT...LOC 2211Z 278DEG 25KT 3932 8528
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH
ARThunderstorm Wind, Franklin
- When
- September 21, 5:21 PM EST to 5:23 PM EST
- Where
- Franklin County, 0.69 mi N of Oldenburg
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 39.340, -85.200
Thunderstorm Wind, Ripley
- When
- September 21, 6:14 PM EST to 6:16 PM EST
- Where
- Ripley County, 1.38 mi S of Dabney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.060, -85.350
Several trees were downed near the intersection of South Old Michigan Road and County Road 100 South.
Thunderstorm Wind, Ripley
- When
- September 21, 6:17 PM EST to 6:19 PM EST
- Where
- Ripley County, 0.54 mi W of Versailles
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.070, -85.260
A power pole was downed on U.S. 50.
Thunderstorm Wind, Ohio
- When
- September 21, 6:44 PM EST to 6:46 PM EST
- Where
- Ohio County, 1.34 mi SE of Hartford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 38.989, -84.929
A few trees were downed along Salem Ridge Road.
Thunderstorm Wind, Ohio
- When
- September 21, 6:45 PM EST to 6:47 PM EST
- Where
- Ohio County, 0.11 mi SW of French
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 39.019, -84.881
A few trees were downed on State Route 56.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, September 21, 2022$280,000 · 58 kt wind · 3 events
- Damaging Winds in Pennsylvania, September 21 to 22, 2022$31,000 · 50 kt wind · 4 events
- Flash Flooding and Damaging Winds in Utah, September 21 to 22, 2022$11,000 · 67 kt wind · 16 events
- Hail and Damaging Wind in Michigan, September 21, 2022$15,000 · 2 in hail · 7 events
- Flood and Damaging Winds in Idaho, September 21, 2022$3,000 · 63 kt wind · 11 events
- Flash Flooding in Arizona, September 21 to 22, 2022$10,000 · 8 events
- Hail in Michigan, September 21, 20221.75 in hail · 6 events
- Damaging Winds in New York, September 21 to 22, 2022$10,000 · 51 kt wind · 5 events
- Damaging Winds in Ohio, September 21, 2022$8,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, September 21, 2022$9,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Michigan, September 21, 20221 in hail · 3 events
- Flash Flood in Arizona, September 21, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051776, 1051777, 1051778, 1051779, 1051780.